8. Drug allergy

Paul A. Greenberger*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

82 Scopus citations

Abstract

Drug reactions can be considered as being either predictable or unpredictable. A predictable reaction would be the result of the pharmacologic action of the medication. An unpredictable reaction might be idiosyncratic, might be drug intolerance, or might have or imply an immunologic basis, such as being IgE mediated. Immediate reactions that are not IgE mediated can be considered as pseudoallergic (non-IgE-mediated mast cell activation). This review will discuss allergic and immunologic reactions to immunomodulators, penicillins and cephalosporins, sulfonamides, aspirin, and nonselective nonsteroidal anti-inflammatory drugs and consider the serious drug-related conditions of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). The field of drug "allergy" has expanded to include adverse reactions associated with immunosuppressive medications, anticytokine therapies, and mAbs. The cytokine release reaction that occurs with anti-CD20 antibody infusions in patients with leukemia and white blood cell counts of greater than 50 × 109/L is associated with high concentrations of TNF, IL-6, and IL-8. Because of the findings of fever, dyspnea, rigors, and hypotension, this reaction resembles the Jarisch-Herxheimer reaction that occurs 60 to 90 minutes after penicillin administration in patients with secondary syphilis. Furthermore, the care of the patient with penicillin allergy has been made more difficult in the absence of the major determinant, penicilloyl-polylysine, in that from 34% to 84% of patients who have positive skin test reactions to penicillin have exclusively positive reactions to the major determinant. SJS and TEN typically are caused by medications within 1 to 8 weeks of initiation of therapy. Evidence for death of the keratinocytes through (1) drug-specific cytotoxicity with the perforin-granzyme B-mediated killing and (2) activation of Fas on keratinocytes have provided explanations for the sloughing of skin. Unfortunately, intravenous immunoglobulin therapy for SJS and TEN has been disappointing.

Original languageEnglish (US)
Pages (from-to)S464-S470+S488
JournalJournal of Allergy and Clinical Immunology
Volume117
Issue number2 SUPPL. 2
DOIs
StatePublished - Feb 2006

Keywords

  • Allergy
  • Drug
  • Immunosuppressive
  • Keratinocytes
  • Penicillin
  • Stevens-Johnson syndrome
  • Toxic epidermal necrolysis

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology

Fingerprint Dive into the research topics of '8. Drug allergy'. Together they form a unique fingerprint.

Cite this